Illinois, 2009Flooding in Illinois, May 2 to 28, 2009
May 2 to 28, 2009 · NWS PAH · 2 events in 2 counties and zones
Several rounds of heavy rain over much of the Mississippi River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $60,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several rounds of heavy rain over much of the Mississippi River Valley caused many rivers to rise above flood stage. May continued the active pattern begun in April. Several of these events produced very heavy rainfall. Rainfall was one to two inches above normal in most spots for the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 2, 2:35 AM CST, 2 hours 25 minutes earlier.
Area forecast discussion, May 2, 2:35 AM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
335 AM CDT SAT MAY 2 2009
.DISCUSSION...
LOOKS LIKE THE WRITING MAY BE ON THE WALL THAT THE NRN PORTION OF
OUR FLOOD WATCH MAY BE IN TROUBLE FOR SUN/SUN NIGHT PD. LATEST MODEL
RUNS CONTINUE TREND OF TAKING THE SFC FRONT FURTHER SOUTH THAN
SUGGESTED IN PREVIOUS DAYS. THIS TREND BEGAN WITH THE MIDNIGHT RUNS
LAST NIGHT OF THE GFS/NAM...BUT THE ECMWF WAS STICKING TO ITS GUNS
OF STALLING THE FRONT MUCH CLOSER TO THE KY/TN BORDER. NOW...THE
LATEST /00Z/ RUN OF THE ECMWF HAS COME AROUND TO A MORE SLY SOLUTION.
HOWEVER...STILL LOOKS AS THO WE WILL HAVE TO CONTEND WITH A FAIRLY
LARGE MCS TYPE SYSTEM LATER TONIGHT OVER MUCH OF THE REGION AS THE
850 MB FRONT IS SHOVED BACK NORTH IN RESPONSE TO APPROACHING SHORT
WAVE NOW WAY OUT IN ARIZONA. THUS...WILL NOT MAKE ANY MODIFICATIONS
TO THE WATCH UNTIL WE SEE WHAT OCCURS TONIGHT. AS MENTIONED EARLIER
THO...THE SUN NIGHT SYSTEM MAY STAY A BIT FURTHER SOUTH THAN EARLIER
EXPECTED...AND MAINLY IMPACT FAR SE MO AND PORTIONS OF WRN KY.
GOOD NEWS IS THAT WITH THE FRONT SHUNTING S INTO MS/AL REGION...THIS
WILL TAKE THE MAIN INSTABILITY WITH IT. THUS...THO THUNDER MAY OCCUR
WITH SOME INSTABILITY ALOFT...NOT EXPECTING MUCH IN THE WAY OF
SEVERE STORMS THROUGH THE WEEKEND. IMPACT SHOULD BE PRIMARILY WITH
HEAVY RAIN RISK.
WITH THE FRONT MOVING FURTHER SOUTH...WILL NEED TO MODIFY TEMPS DOWN
JUST A BIT THIS WEEKEND. MAY STAY IN THE 50S TO LOWER 60S TODAY MOST
AREAS. WILL STAY CLOSE TO THE MAV/MET MOS NUMBERS THROUGH MONDAY.
MODELS ALSO AGREE THAT THE DIGGING H50 SHORT WAVE SUNDAY NIGHT WILL
NOT ONLY SHOVE THE SFC LOW FURTHER SOUTH THAN EARLIER EXPECTED...BUT
WILL ALSO KEEP IT FROM RECURVING NE THROUGH ERN KY. THAT WOULD BRING
AN END TO MOST PRECIP BY AROUND SUNRISE MONDAY. THUS..WILL REMOVE
RAIN CHANCES FOR MONDAY OVER ALL BUT OUR FAR EAST.
&&
.AVIATION...
COLD FRONT JUST TO THE SOUTH OF ALL TAF SITES. AS MULTIPLE RIPPLES
OF ENERGY INTERACT WITH INCREASINGLY DEEPER MOISTURE...CIGS/VSBYS
WILL DETERIORATE WITH TIME AS CHANCE FOR SHOWERS AND THUNDERSTORMS
INCREASE. BY 12Z MVFR CIGS WILL BE COMMONPLACE ACROSS THE AREA.
NORTHEAST WINDS AT 5 TO 10 MPH WILL CONTINUE.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&
DISCUSSION..MEFFERT
AVIATION...MYHazardous weather outlook, May 2, 4:24 AM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
524 AM CDT SAT MAY 2 2009
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031030-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
524 AM CDT SAT MAY 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH REMAINS IN EFFECT TODAY AND TONIGHT FOR THE
ENTIRE QUAD STATE REGION. MULTIPLE ROUNDS OF SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE POSSIBLE. HOWEVER...THE HIGHEST POTENTIAL
FOR WIDESPREAD HEAVY RAINFALL WILL COME TONIGHT. THUNDERSTORMS
TODAY AND TONIGHT ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS ON RIVER FLOODING ACROSS THE REGION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FLASH FLOOD WATCH CONTINUES THROUGH 7 AM MONDAY FOR THE ENTIRE
QUAD STATE REGION. ADDITIONAL ROUNDS OF SHOWERS AND SCATTERED
THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY OVER EXTREME SOUTHEAST
MISSOURI AND MUCH OF WESTERN KENTUCKY. THUNDERSTORMS DURING THIS
PERIOD ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS.
A CHANCE OF THUNDERSTORMS IS ALSO FORECAST FOR MUCH OF THE REGION
TUESDAY NIGHT INTO THURSDAY. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE ON WEDNESDAY...AND LOCALLY HEAVY RAINFALL WILL ONCE
AGAIN BE A POSSIBILITY.
PLEASE REFER TO THE LATEST RIVER FLOOD WARNINGS AND STATEMENTS FOR
DETAILS ON RIVER FLOODING ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF HEAVY
RAINFALL...AND ESPECIALLY FLOODING PROBLEMS WOULD BE GREATLY
APPRECIATED.
Flood, Union
- When
- May 2, 5:00 AM CST to May 28, 2:00 PM CST
- Where
- Union County, 3.18 mi SW of Larue to 2.86 mi SW of Wolf Lake
- Cause
- Heavy Rain
- Crop damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.500, -89.494
Minor to moderate flooding of the Mississippi River occurred for nearly the entire month of May. At the Thebes gage in Alexander County, where flood stage is 33 feet, the river crested at 38.35 feet on the 23rd. Moderate flooding begins around 37 feet there. Agricultural bottomland and low-lying areas were flooded.
Flood, Alexander
- When
- May 2, 8:00 AM CST to May 28, 9:00 PM CST
- Where
- Alexander County, 0.84 mi SSE of Thebes to 0.72 mi E of Thebes
- Cause
- Heavy Rain
- Crop damage
- $30,000
- Reported by
- River/Stream Gage
- Coordinates
- 37.209, -89.464
Minor to moderate flooding of the Mississippi River occurred for nearly the entire month of May. At the Thebes gage, where flood stage is 33 feet, the river crested at 38.35 feet on the 23rd. Moderate flooding begins around 37 feet. Moderate flooding began around the communities of Thebes and Gale. Agricultural bottomland and low-lying areas were flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 2 to 3, 20091 death · 4 injured · $10 million · EF2 · 23 events
- Tornado and Flash Flooding in Texas, May 2 to 3, 200915 injured · $6.2 million · EF0 · 84 events
- Tornadoes and Flash Flooding in Texas, May 2 to 3, 20091 death · 1 injured · $370,000 · EF1 · 42 events
- Damaging Wind in Oregon, May 2, 20091 death · 55 kt wind · 1 event
- Tornado and Flash Flooding in Arkansas, May 2 to 3, 20095 injured · $120,000 · EF1 · 24 events
- Flash Flooding in Tennessee, May 2, 2009$1.0 million · 13 events
- Flash Flooding in Arkansas, May 2, 2009$750,000 · 2 events
- Tornado and Flash Flooding in Tennessee, May 2 to 5, 2009$161,000 · EF1 · 6 events
- Hail in Colorado, May 2, 2009$400,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Mississippi, May 2, 2009$106,000 · 2.75 in hail · 22 events
- Flooding in Iowa, May 2 to 6, 2009$250,000 · 2 events
- Tornadoes and Flash Flooding in Mississippi, May 2, 2009$110,000 · EF0 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166076, 166075.